Okay. So we’ve figured out that other people going through bartonella treatment experience limbs that fall asleep and general messed up blood flow. Many even experience the same tingling tongue + numb arms that I get, though sans Migraine.
But something happened the other day that makes me think I’ve come across an epiphany as far as what is ultimately causing these “episodes.” They might seriously be some sort of dysautonomia attack.
It was in the “morning” (or at least, my version of it) and I hadn’t taken anything, not food nor medicine; only water. My body began digesting and wiggling around inside, you know, general intestinal organization. Then, all of a sudden, “it” started: The right side of my face began to go numb, my tongue felt weird, and my right arm began to get cold and numb like it’s been doing. So “nature called” and then.. everything went away!
I was stunned.
I’m no stranger to my body reacting abnormally to digestion. As I mentioned previously, sometimes when I have to digest, my POTS symptoms get much worse because of the diverted blood flow. (There really isn’t a predictable pattern to it, but eating large meals or meals that require more work are a trigger.) My body just doesn’t know how to correctly compensate for the changes, in the same way that it can’t correctly compensate for my changes in position. There’s not enough blood for the rest of me, my blood pressure plummets, and my heart rate climbs trying to keep things normal…but it can’t, so I cannot sit up or I risk passing out. Often my limbs will run cold from the lack of proper circulation. Caffeine has always helped me cope with this, I assume by getting the blood where it needs to be more efficiently; whatever mechanisms work to do this, I’m not exactly sure, but it’s nothing to do with hormones or chemical levels (adrenals), at least that much has been studied. (Do a quick search on “postprandial hypotension,” “autonomic failure,” and “caffeine” and you’ll get some interesting results, even from thirty years ago!)
But… What else does caffeine do? Well, for some people, it spurs digestion! For right now, this MIGHT explain why I cannot tolerate much caffeine without everything going awry. It seems I can tolerate a little caffeine again, because I’ve needed it in my Fioricet tablets. But I’m scared to try much else right now. It would also explain the second time I ended up in the ER because of these “episodes,” even though that morning I’d done nothing but take my Rifampin: For whatever reason, Rifampin always brings me to the restroom about two hours after I take it. A lot of the “episodes” were also precipitated by a sudden urge to urinate an abnormal amount of liquid; I don’t know what that means, but it could definitely be related to dysautonomia as well, and I know several of the “episodes” I felt things digesting but without the need “to go.”
The dysautonomia theory would ALSO explain why these episodes seem to be correlated with my eating in general, and not correlated with WHAT I eat, but just that I eat. It’s not the food, it’s what my body does in reaction TO the food!
This morning, for example, I had only taken my olive leaf extract, and I started getting a small “episode.” My intestines began moving about, then, returning from the bathroom, the symptoms went away. Then I took my Rifampin. The usual herx reactions, but also the beginnings of numbness and a tingly tongue. Again, another trip the bathroom because of the medicine, and the symptoms went away again!!!
Now, I seriously, seriously think–with good reason!–that the increasing dysautonomia problems and blood flood difficulties I’ve been having since I started treating the bartonella, may be directly to blame for the “episodes,” and my increasing Migraines, because migraines are the result of problems with nerve conduction and altered blood flow. What is the main factor in my dysautonomia? Problems with nerve conduction and altered blood flow.
Oh, and GUESS WHAT ELSE is controlled by the autonomic nervous system?
So even why I sporadically cannot swallow during these “episodes” would make perfect sense!
With all the spasming my circulatory system has been through today, I’m in this “pre-migraine” state that I’ve been in more often than not. It’s.. constriction of the blood vessels in the right side of my head, and it’s painful, but I can still function. It’s not a full blown Migraine, but if I gave it another trigger (like I had previously been doing with the various foods and things, like vinegar), it would probably turn into one.
So it’s all coming together, I think! I’m not saying everything is explained by just one factor, but all of them together? All of this mess–the bartonella, the migraines, the dysautonomia, the Rifampin, the Doxycycline–they are/were all collaborating, and my nervous system is just fried. But since I’m not the only person to have this happen while treating bartonella, I feel better about it.
I’ve noticed my own blog comes up when I’m searching for things, and that quite a few people have ended up here while searching for dysautonomia…
- dysautonomia and numbness in face
- rifampin postural orthostatic tachycardia syndrome
- rifampin made my POTS worse
- post infection dysautonomia
- dysautonomia lyme disease
- need to compress legs for dysautonomia
- nausea dysautonomia
So if this is happening to you, please know, you are not alone! And even if it feels like an anxiety attack–because the one I had this morning almost did–you are NOT doing this to yourself! Staying calm will definitely help, but ultimately, you’re not to blame if your nervous system can no longer control its most basic of functions. To be continued, I suppose!
♥ a rainbow at night